Virginia, 2025

Damaging Winds in Virginia, July 25, 2025

July 25, 2025 · NWS LWX · 7 events in 3 counties and zones

The return of a hot and humid airmass resulted in a few severe thunderstorms over northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The return of a hot and humid airmass resulted in a few severe thunderstorms over northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 1:35 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 25, 1:35 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Fri Jul 25 2025

.SYNOPSIS...

A weak front will move into the area Saturday, then meander
across the area through early next week before dissipating. A
stronger cold front will cross the area during the middle of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

NUCAPS data from 1714Z showed 925-850 mb moisture and
instability axis centered over Hagerstown down to Clarke and
Leesburg areas. Another instability axis was noted over the
eastern shore of MD, Cecil County, and southeast PA.

Scattered t-storms over the Shenandoah Valley will move into a
high DCAPE area and may pose a threat of damaging winds. Other
storms over central and southeast PA will continue to track
southeast this afternoon and likely move into northeast MD and
may pose a risk of damaging winds. Will not rule a SVR Watch in
that area later today. Elsewhere, expect isolated to scattered
t-storms to develop along a strengthening lee-side trof with a
threat of isolated damaging winds given high CAPE and DCAPE
values.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

Upper level ridge will continue to flatten out more during the
weekend as multiple perturbations move across lower eastern
Great Lks. Expect a bit better coverage Saturday, particularly
across along the Mason Dixon line. As with any summertime
thunderstorm, isolated damaging winds would be possible. Greater
coverage of thunderstorms will be on Sunday with a greater risk
of flooding across northeast MD wheere a backdoor cold front.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

The front may dissipate to the south by Monday, allowing weak
surface high pressure to build across the area. Forcing will be
nebulous, so thunderstorm chances appear to be relatively lower and
focused on the diurnal terrain circulations. However, we will be in
northwest flow aloft around the mid-CONUS ridge, so will have to be
mindful of any remnant MCVs that could provide an extra source of
lift. On the other hand, the increased ridging will allow heat to
build again, looking to peak Tuesday and Wednesday. Highs return
solidly to the mid 90s with perhaps upper 90s. Heat index values
will likely top out in the 100-110 range.

A strong cold front will approach Wednesday into Thursday, though
the timing is currently uncertain. If forcing can align with peak
heating, we'll have to monitor for the potential of stronger
thunderstorms. NBM has higher PoPs focused on Thursday, but the
front may be far enough south at that point to limit severe weather
potential. Cooler (below normal temperatures) and drier air continue
to push into the area Friday. However, can't remove rain chances
entirely as some guidance indicates low pressure moving along the
front to our south, spreading some showers into the area.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Isolated thunderstorms this afternoon, with greater coverage Sat
and Sunday.
Isolated to widely scattered thunderstorms are expected to grow
a bit more in coverage as lee-side trof strengthens. Additional
thunderstorm activity over central and eastern PA is expected to
drop southeastward in NW flow late this afternoon and will
likely impact areas of northeast Maryland. A Severe
Thunderstorm Watch is currently in effect for eastern and
southeastern PA
VFR conditions should prevail Monday through Wednesday. Thunderstorm
coverage may reduce Monday and Tuesday with weak high
pressure...highest chances near the mountains. By Wednesday, a
strong cold front will approach which could result in greater
coverage.

&&

.MARINE...

Light winds outside of thunderstorms. SMWs may be required
across the northeast waters late today or this evening,

Weak high pressure Monday and Tuesday will result in light gradient
winds veering from northerly to southerly. Light southerly flow
likely continues through Wednesday. At this time, thunderstorm
coverage is forecast to be more isolated, especially Monday and
Tuesday, although strong outflow winds could occur with any storms
that do develop.

&&

.TIDES/COASTAL FLOODING...

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-502>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ026>031-039-
     040-050-051-053>057-501-502-505-506-526-527.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
     502-504.
MARINE...Heat Advisory until 8 PM EDT this evening for ANZ530.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...ADS/LFR
MARINE...ADS/LFR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 25, 9:50 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1050 AM EDT Fri Jul 25 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1050 AM EDT Fri Jul 25 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 11 AM to 8 PM. Heat index
values of 105 to 109 are expected.

An isolated severe thunderstorm or two is possible this afternoon
into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions continue through Wednesday next week,
with heat index values of 105 to 109 possible during the afternoon
hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1050 AM EDT Fri Jul 25 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for most of the area from 11 AM to 8
PM. Heat index values of 105 to 109 are expected east of the Blue
Ridge, and 100 to 103 west of the Blue Ridge.

An isolated severe thunderstorm or two is possible this afternoon
into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions continue through Wednesday next week.
Heat index values of 105 to 109 are possible east of the Blue
Ridge, and 100 to 104 west of the Blue Ridge during the afternoon
hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-261000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1050 AM EDT Fri Jul 25 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for portions of the area from 11 AM
to 8 PM. Heat index values of 100 to 103 are expected.

An isolated severe thunderstorm or two is possible this afternoon
into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values of 100 to 104 are possible over the lower
elevations during the afternoon hours each day Saturday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 128 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 25, 2:22 PM EST
Where
Rockingham County, 1.53 mi S of Linville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.498, -78.835

Tree damage was reported near Linville, including a tree that blew down near the intersection of Gravels Road and Triple Ridge Lane.

Thunderstorm Wind, Fauquier

When
July 25, 2:31 PM EST
Where
Fauquier County, 2.83 mi NNE of Delaplane
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.959, -77.903

Trees and wires blew down near the intersection of Delaplane Grade Road and VA-710 Carr Lane.

Thunderstorm Wind, Fairfax

When
July 25, 3:57 PM EST
Where
Fairfax County, 1.49 mi ESE of Fairfax Park
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.762, -77.224

A tree blew down onto a house in the 7100 block of Rolling Forest Avenue.

Thunderstorm Wind, Fairfax

When
July 25, 3:57 PM EST
Where
Fairfax County, 0.97 mi ENE of Fairfax Park
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.776, -77.234

Trees blew down on Gregory Court.

Thunderstorm Wind, Fairfax

When
July 25, 3:57 PM EST
Where
Fairfax County, 1.03 mi SE of Fairfax Park
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.758, -77.239

Trees blew down on eastbound VA-640 Sydenstricker Road at Briarcliff Drive.

Thunderstorm Wind, Fairfax

When
July 25, 4:00 PM EST
Where
Fairfax County, 2.21 mi SE of Fairfax Park
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.752, -77.216

Trees blew down near the intersection of Orange Plank Road and Chancellor Way.

Thunderstorm Wind, Fairfax

When
July 25, 4:05 PM EST
Where
Fairfax County, 0.7 mi SW of Lincolnia
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.812, -77.157

Trees and wires blew down near the intersection of Montrose Street and Cherokee Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269206, 1269207, 1269208, 1269209, 1269210, 1269211, 1269213.